Minnesota, 2023Drought in Minnesota, September 1 to 30, 2023
September 1 to 30, 2023 · NWS FGF · 14 events in 14 counties and zones
Out of 18 counties in our Minnesota area, 14 had D2 or higher drought conditions for at least a week in September.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Out of 18 counties in our Minnesota area, 14 had D2 or higher drought conditions for at least a week in September.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 31, 10:41 PM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 31, 10:41 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1141 PM CDT Thu Aug 31 2023
.UPDATE...
Issued at 1139 PM CDT Thu Aug 31 2023
No further changes were made to grids. Updated aviation discussion
below for 06z TAFs.
UPDATE Issued at 1015 PM CDT Thu Aug 31 2023
Surface winds have turned southerly all areas and will remain that
way overnight as dew point boundary washes out. For the overnight
partly cloudy with a few clouds (mostly cirrus, few mid level)
move east across the area. Looking upstream at radars from Regina
to Winnipeg shows any shower chances now limited to areas well
north of the International border so removed pops for tonight in
the far north.
UPDATE Issued at 707 PM CDT Thu Aug 31 2023
Dew point/wind shift boundary well defined by radar from just east
of Winnipeg to Pembina to Niagara ND to just east of Jamestown.
Dew pts in the 58 to 65 range east of the boundary and 45 to 55
west of boundary. Boundary has been moving east thru Manitoba but
not making much progress across ND and boundary may wash out
tonight as winds diminish. A few storms forming along the boundary
from Pebmina/St Vincent along the border north-northeast to Gimli
MB. Adjusted pops a tad as expect isolated storm threat along the
Intl border (mainly MN/MB border) this evening. But did keep pops
tied closely to the border.
&&
.SHORT TERM...(This evening through Friday night)
Issued at 240 PM CDT Thu Aug 31 2023
Key Messages:
-Decreasing shower activity in north central MN, with skies turning
partly cloudy behind it.
-Smoke lingers across the area today and into tonight, improving by
tomorrow morning. Otherwise, temperatures will be in the 80s today
and the upper 80s to lower 90s tomorrow afternoon.
-Isolated showers are possible along the International Border later
this evening and into tonight as the main upper level system moves
along the border.
-Fire weather concerns arise tomorrow afternoon as winds will be out
of the WNW around 15-20kts and Min RH values are in the 20-30%
range.
Discussion:
Satellite imagery shows an upper level system over southern
Saskatchewan tracking toward the east along the ND and Canadian
border. The southern extent of the system has stronger lower level
winds, which increase as we head into the evening and overnight
hours.
Ahead of the main system is a broke line of showers and isolated
embedded thunderstorms from Lake of the Woods through Hubbard and
Wadena counties. Over the last several hours the band of showers has
diminished in coverage. They should move out of the eastern forecast
area by the mid afternoon hours. In wake of the showers winds will
strong out of the south sustained at 25-30mph, with gusts up to
40mph possible on an isolated basis. Low level mixing is rather
strong as a LLJ slowly diminishes. Winds will continue to remain
breezy through the rest of the late afternoon and evening after the
LLJ weakens. Gusts up to 35mph will be possible, but once daytime
heating is lost mixing in the lower levels diminishes.
As the upper level system moves closer to the region. Pressure
gradient at the 700mb level level increases helping to form a LLJ.
Weak instability and moisture along the International Border will
help bring the chance for isolated showers or a storm in the
northern forecast area around sunset through the early morning hours
Friday. Short range guidance has the LLJ diminishing by sunrise, but
re intensifying as we head into the late morning and early afternoon
tomorrow. A LLJ, lapse rates of 8-9 C/km, and dry air will aid in
stronger winds in the northern forecast area tomorrow afternoon.
Winds have the potential to gust up to 35mph out of the west for the
northern forecast area, where the core of the LLJ sets up. Areas in
the southern forecast area see lighter winds.
Dry air filters in from Canada tomorrow bringing RH values down into
the 30 to 30 percent range. This combined with strong winds out of
the west bring fire weather concerns for tomorrow afternoon. Area
with the highest concern will be NE ND and into NW MN. Further drier
air and stronger winds would yield near critical fire weather
concerns for tomorrow afternoon.
.LONG TERM...(Saturday through Thursday)
Issued at 240 PM CDT Thu Aug 31 2023
Key Messages:
-Warm temperatures over the weekend into early next week, with highs
in the 90s for a majority of the region. Warmest day will be Sunday,
with a few isolated locations potentially hitting the near 100 mark.
Dew points remain on the lower end (50s) helping to ease heat
indices.
-Resurgence of potential fire weather concerns Saturday through
Monday, with Min RH values dropping down near the 25-35% range.
-Chance for precipitation Monday into Tuesday, with storms possible.
-Pattern change mid week will help to ease the heat across the
northern plains. This increases the chances for precipitation as
flow turns toward the SW.
Discussion:
Cluster analysis indicates ridging continuing into the later part of
the weekend and into early next week. This increases the 500mb
heights across the northern plains, thus temperatures increase.
Highs end of the weekend and into early next week hit the upper 80s
to lower 90s during the afternoon hours. The northern plains remains
on the northern fringe of the ridge bringing zonal flow to the
forecast area. This introduces the chances for showers or storms at
times from upper level waves moving along the ridge. Monday into
Tuesday brings the first of these waves. Probabilities of seeing
CAPE reach 1000 J/kg are 40-60% across the southern forecast area
Monday into Tuesday. Due to the dry air over the northern plains
underneath the ridge, moisture will be hard to pull from the Gulf.
None the less chances for precipitation increase Monday into
Tuesday.
Fire weather concerns arise ahead of the main synoptic system, with
a dry airmass in place. Min RH values have the potential to reach
down into the 20-30% range both Sunday and Monday. Winds remain
rather light around 5-10kts, helping to keep the fire weather
concerns lower at this time. However, if we can tighten the pressure
gradients aloft; creating a LLJ, winds may increase. This would
increase fire weather potential for end of the weekend and into
early next week. This is a high end scenario, with probabilities of
20% for occurrence.
After Tuesday, flow aloft turns toward the SW increasing potentials
for precipitation. Our forecast area remains just to the west of the
main synoptic flow helping to ease the temperatures. Highs are
expected to drop to near seasonal mid to late next week. Any
deviation of the main synoptic flow could influence temperatures.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1139 PM CDT Thu Aug 31 2023
VFR thru the pd. Scattered cirrus thru the period, with a few
patches of mid clouds along the Canadian border into Friday AM.
South winds 8 to 15 kts tonight turning more southwest and
eventually west as we head thru Friday morning and afternoon.
Gusts 20-25 kts DVL-GFK-TVF area Friday afernoon.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
UPDATE...Riddle
SHORT TERM...Spender
LONG TERM...Spender
AVIATION...Riddle
Hazardous weather outlook, Aug 31, 2:38 PM CST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
338 PM CDT Thu Aug 31 2023
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-012045-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
338 PM CDT Thu Aug 31 2023
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A combination of low RH 20-30 percent and wind gusts up to 30 mph
Friday will yield near critical fire weather concerns especially
in the northern areas. Further fire weather concerns expected over
the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Drought, East Becker
- When
- September 1, 12:00 AM CST to September 26, 12:00 AM CST
- Where
- East Becker forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
East Becker experienced D2 drought from September 1st through September 26th.
Drought, East Otter Tail
- When
- September 1, 12:00 AM CST to September 26, 12:00 AM CST
- Where
- East Otter Tail forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
East Otter Tail experienced D2 drought from September 1st through September 26th.
Drought, Wadena
- When
- September 1, 12:00 AM CST to September 30, 12:00 AM CST
- Where
- Wadena forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.586, -94.969 (the zone’s center; the record gives no point)
Wadena county experienced D2 drought for the entire month of September, with 4 weeks having portions of the county in D3 drought.
Drought, Hubbard
- When
- September 1, 12:00 AM CST to September 30, 12:00 AM CST
- Where
- Hubbard forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.109, -94.917 (the zone’s center; the record gives no point)
Hubbard county experienced D2 drought for the entire month of September, in addition to some portions of the county being in D3 drought the entire month as well.
Drought, South Beltrami
- When
- September 1, 12:00 AM CST to September 30, 12:00 AM CST
- Where
- South Beltrami forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
Southern Beltrami county experienced D2 drought for the entire month of September, in addition to some portions of the county being in D3 drought for 4 weeks out of the month as well.
Drought, North Beltrami
- When
- September 1, 12:00 AM CST to September 30, 12:00 AM CST
- Where
- North Beltrami forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
Northern Beltrami county experienced D2 drought for the entire month of September.
Drought, Lake of the Woods
- When
- September 1, 12:00 AM CST to September 30, 12:00 AM CST
- Where
- Lake of the Woods forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.771, -94.905 (the zone’s center; the record gives no point)
Lake of the Woods county experienced D2 drought for the entire month of September.
Drought, Kittson
- When
- September 1, 12:00 AM CST to September 30, 12:00 AM CST
- Where
- Kittson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Kittson county experienced D2 drought for the entire month of September.
Drought, Roseau
- When
- September 1, 12:00 AM CST to September 30, 12:00 AM CST
- Where
- Roseau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.775, -95.811 (the zone’s center; the record gives no point)
Roseau county experienced D2 drought for the entire month of September.
Drought, East Marshall
- When
- September 1, 12:00 AM CST to September 30, 12:00 AM CST
- Where
- East Marshall forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
Eastern Marshall county experienced D2 drought for the entire month of September.
Drought, West Marshall
- When
- September 1, 12:00 AM CST to September 30, 12:00 AM CST
- Where
- West Marshall forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
Western Marshall county experienced D2 drought for the entire month of September.
Drought, North Clearwater
- When
- September 5, 12:00 AM CST to September 30, 12:00 AM CST
- Where
- North Clearwater forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.578, -95.379 (the zone’s center; the record gives no point)
Northern Clearwater county was in D2 drought from September 5th through the end of the month.
Drought, South Clearwater
- When
- September 5, 12:00 AM CST to September 30, 12:00 AM CST
- Where
- South Clearwater forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.578, -95.379 (the zone’s center; the record gives no point)
Southern Clearwater county was in D2 drought from September 5th through the end of the month.
Drought, Pennington
- When
- September 5, 12:00 AM CST to September 26, 12:00 AM CST
- Where
- Pennington forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.066, -96.037 (the zone’s center; the record gives no point)
Pennington county was in D2 drought from September 5th through September 26th.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in California, September 1 to 2, 20233 deaths · 9 events
- Flash Flooding and Hail in Nevada, September 1 to 2, 20232 deaths · $674,000 · 54 kt wind · 18 events
- Flash Flooding and Dust Storm in California, September 1, 2023$30 million · 52 kt wind · 25 events
- Wildfire in Washington, September 1 to 11, 2023$75 million · 2 events
- Wildfire in Idaho, September 1 to 25, 2023$24 million · 1 event
- Drought in Louisiana, September 1 to 30, 2023$7.0 million · 9 events
- Wildfire in Colorado, September 1 to 5, 2023$4.0 million · 1 event
- Flash Flooding and Damaging Winds in California, September 1 to 2, 2023$1.2 million · 72 kt wind · 25 events
- Wildfire in Washington, September 1 to 5, 2023$2.4 million · 1 event
- Wildfire in Colorado, September 1 to 30, 2023$2.0 million · 1 event
- Wildfire in Colorado, September 1 to 30, 2023$1.0 million · 1 event
- Drought in Kansas, September 1 to 30, 2023$950,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133218, 1133220, 1133222, 1133223, 1133224, 1133225, 1133226, 1133227, 1133228, 1133229, 1133231, 1133232, 1133233, 1133234.